Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 164, NWS Tallahassee, FL

May 31, 2012Brooks County, Cook County, Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 31, 2012, 5:00 PM EDT for Brooks County, Cook County, Lowndes County, Georgia. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2012, 5:00 PM EDT (21:00 UTC)
Expired
May 31, 2012, 5:45 PM EDT
In force
45 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Brooks County, GA, Cook County, GA, Lowndes County, GA

What was reported inside it

TimeReportWhereRemark
May 31, 5:05 PM EDTTSTM WND DMG4 Ssw Morven, GATREES DOWN AROUND JACKSON ROAD AND HIGHWAY 76.
May 31, 5:15 PM EDTTSTM WND DMGMorven, GASEVERAL TREES AND POWER LINES REPORTED DOWN IN MORVEN, GA.
May 31, 5:23 PM EDTTSTM WND DMGHahira, GAONE LARGE TREE DOWN IN HAHIRA, GA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1498 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WUUS52 KTAE 312100
SVRTAE
GAC027-075-185-312145-
/O.NEW.KTAE.SV.W.0164.120531T2100Z-120531T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
500 PM EDT THU MAY 31 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BROOKS COUNTY IN SOUTH CENTRAL GEORGIA...
  SOUTHEASTERN COOK COUNTY IN SOUTH CENTRAL GEORGIA...
  NORTHWESTERN LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 545 PM EDT

* AT 500 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHWEST OF HAHIRA...OR NEAR MORVEN...AND MOVING NORTHEAST
  AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO I-75
  AT EXIT 29 AND CECIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3109 8339 3097 8323 3080 8352 3088 8362
TIME...MOT...LOC 2101Z 224DEG 16KT 3089 8348

$$

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:30 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 31, 3:30 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 PM EDT Thu May 31 2012

.SYNOPSIS...
Surface analysis shows ridging over the northern plains and a surface
low located over northern Ark. with associated cold front
extending into eastern Texas and warm front extending over Tenn.
The 12z sounding showed good lapse rates, dry air aloft, and
plenty of CAPE to kick off thunderstorms this afternoon. As the
cold front pushes east, it will bring with it a more favorable
synoptic scale environment for thunderstorms tomorrow.

&&

.NEAR TERM...(REST OF TODAY AND TONIGHT).
Showers and thunderstorms are continuing to develop along the
seabreeze front which is currently pushing inland. With CAPE values
up over 2000 J/KG, thunderstorms have shown the potential for hail
and gusty winds. Better forcing due to an upper level trough will
continue to move into the area over the afternoon and evening.
Hi-res guidance also suggests that a MCS could form and move into
the area over the late night hours. Therefore, we have raised POPS
to around 30 percent for the overnight, in the event that some
isolated thunderstorms continue to linger. Temperatures are already
into the 90s and max temps should reach into the mid 90s this
afternoon. Tonight southwesterly flow and additional cloud cover
from an approaching system will keep minimum temperatures a bit
warmer than yesterday.

.SHORT TERM...(FRIDAY THROUGH SATURDAY NIGHT).
Model guidance is in good agreement through the short term period.
Strong upper level wave across the Upper Mississippi River Valley
will drop into the Ohio Valley on Friday afternoon as a surface low
pressure area moves quickly northeastward up the Western
Appalachians. This will push a cold front across the Southeast and
into the Mid Atlantic through the first part of the short term
period. Thereafter, the models are in good agreement with an overall
trough-type pattern across the Eastern CONUS through the remainder
of the period, yielding dry and somewhat cooler conditions than
we've seen for the last couple of days.

Friday...Some uncertainty here at the first part of the day. A
couple of the hi-res guidance members indicating early morning MCS
activity will be ongoing across our western zones at daybreak. While
this can't be ruled out ahead of the surface frontal boundary, it
looks more likely scattered showers will develop late morning and
spread eastward ahead of the cold front. As the trough and cold
front move eastward, the overall environmental flow will strengthen.
This stronger flow combined with decent instability from mid morning
Friday into Friday afternoon, will increase the potential for
organized severe storms, particularly across Southern Georgia and
perhaps into portions of North Florida, which should be ahead of the
cold front from 15z to 21z. As the cold front sweeps through, the
potential for strong to severe storms will come to an end. Opted for
forecast pops about 10 to 15 percent higher than MOS given the good
agreement with the timing of the afternoon storms in the models.

Saturday...Drier conditions will overspread the region in the wake
of the cold front. Guidance is in good agreement that a mid level
impulse will move through the region within the large scale trough
creating some mid level cloudiness on Saturday. The lack of any
substantive return flow off the Gulf of Mexico will prevent the
development of any showers and thunderstorms.

Temperatures throughout the period will begin to trend cooler and
potentially drop below normal on Saturday. The guidance splits a bit
with respect to low temperatures on Saturday morning with a few
sites dropping into the upper 50s behind the cold front. This seems
a little bit extreme given how much of the cooler air behind the
system looks to be transported into the Ohio Valley and not deep
into the South. So stayed on the warmer side of the guidance in this
portion of the forecast.

.LONG TERM...(Sunday through Thursday).
It appears to be a fairly uneventful extended fcst for much of the
upcoming period, despite the persistent presence of an upper level
trof down the U.S. Eastern Seaboard. Sfc High Pressure should help
keep conditions warmer and drier than normal for Sunday and Monday,
before a shortwave trof becomes better established over the SE U.S.
and dampens out the Sfc Ridge or forces it southward into the Gulf
of Mexico. With NW Flow aloft, this may open us up for potential MCS
development from the north on Tue-Thu, in addition to an increase in
the more typical afternoon and evening sea breeze induced showers
and thunderstorms. The GFS, ECMWF, and Canadian are all in fairly
good agreement with the general synoptic pattern, so will plan on
showing gradually increasing PoPs beginning on Tue. Cloud cover will
ultimately determine Max Temps through the period, but we should at
least begin with above normal values, with perhaps a slow
convergence back towards Climo by the end of the period.

&&

.AVIATION...Primarily a VFR forecast for the first few hours of the
TAF cycle. Shower and thunderstorm activity will affect the DHN and
TLH terminals through about 21z. Expect much of the convective
activity to diminish greatly after sunset. Another round of fog
appears possible, but only at VLD where IFR conditions are
indicated. Given the uncertainty with timing of incoming convective
precip will hold off mentioning thunderstorms in the 18z TAFs, but
this will likely be needed in the next set issued later this
evening.

&&

.MARINE...A cold front will move through the waters on Friday
resulting in winds shifting to more of an offshore component. High
pressure will move into the marine area by Saturday resulting in
decreasing winds and seas throughout the rest of the weekend.

&&

.FIRE WEATHER...On Friday, an approaching cold front will bring
increasing chances for showers and thunderstorms which will keep the
relative humidity above critical levels. The next opportunity for
red flag conditions will come when drier air arrives behind the cold
front on Saturday. At this time, red flag criteria is forecast for
the inland portions of the Florida Panhandle and Big Bend due to a
combination of low relative humidity and high values of the energy
release component. A watch or warning will likely be issued by later
shifts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   71  88  65  89  66 /  30  60  30  10   0
Panama City   75  86  70  87  69 /  30  50  20  10   0
Dothan        72  87  61  89  65 /  30  60  10  10   0
Albany        70  86  62  88  64 /  30  60  20  10   0
Valdosta      71  87  64  87  64 /  30  60  40  10   0
Cross City    70  87  69  88  66 /  20  50  40  10  10
Apalachicola  76  86  70  86  68 /  20  50  30  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Long Term...Gould
Synopsis/Near Term...Walsh/Camp
Rest of Discussion...Godsey
Hazardous weather outlook, May 31, 3:17 AM EDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
317 AM EDT THU MAY 31 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-011100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
317 AM EDT THU MAY 31 2012 /217 AM CDT THU MAY 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED TODAY...BUT STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE THRESHOLDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY AS A
COLD FRONT MOVES THROUGH THE AREA. A FEW OF THE STORMS COULD BE
STRONG OR MARGINALLY SEVERE WITH GUSTY WINDS AND HAIL. THERE ARE
ALSO ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS ON TUESDAY
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...BUT SPOTTERS ARE
ENCOURAGED TO MONITOR THE LATEST FORECASTS FOR FRIDAY IN CASE
ACTIVATION IS NEEDED THEN.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

In the hours before

Special weather statement, May 31, 4:04 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
404 PM EDT THU MAY 31 2012

FLZ017-018-312100-
LEON FL-INLAND JEFFERSON FL-
404 PM EDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR JEFFERSON AND LEON
COUNTIES...

* UNTIL 500 PM EDT

AT 400 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF
TALLAHASSEE TO 12 MILES WEST OF TALLAHASSEE...OR ALONG A LINE
EXTENDING FROM PISGAH CHURCH TO FORT BRADEN...MOVING EAST AT 15 MPH.

THESE STORMS WILL BE NEAR...
  TALLAHASSEE BY 435 PM EDT.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3058 8385 3033 8418 3043 8447 3061 8419
TIME...MOT...LOC 2004Z 270DEG 12KT 3057 8416 3040 8447

25-CAMP
Special weather statement, May 31, 4:27 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
427 PM EDT THU MAY 31 2012

FLZ017-018-GAZ158-159-312115-
THOMAS GA-BROOKS GA-LEON FL-INLAND JEFFERSON FL-
427 PM EDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BROOKS...JEFFERSON...
LEON AND THOMAS COUNTIES...

* UNTIL 515 PM EDT

AT 424 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PAVO TO 9 MILES NORTHWEST
OF MONTICELLO...OR ALONG A LINE EXTENDING FROM HOLLIS TO
MICCOSUKEE...MOVING EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3102 8348 3058 8371 3060 8411 3102 8389
TIME...MOT...LOC 2027Z 270DEG 9KT 3094 8375 3060 8400

25-CAMP
Local storm report, May 31, 4:29 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
429 PM EDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 NNE TALLAHASSEE COML  30.47N 84.27W
05/31/2012  E0.25 INCH       LEON               FL   PUBLIC

            1/4 INCH HAIL REPORTED IN NORTH EASTERN TALLAHASSEE.

&&

ELIZABETH.VICKERY
Local storm report, May 31, 4:41 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
441 PM EDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     5 E DOTHAN              31.22N 85.31W
05/31/2012                   HOUSTON            AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN ACROSS EASTERN PORTION OF COUNTY.
            TIME ESTIMATED BY RADAR.

&&

CAMP
Special weather statement, May 31, 4:45 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
445 PM EDT THU MAY 31 2012

GAZ159-160-312145-
LOWNDES GA-BROOKS GA-
445 PM EDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BROOKS AND LOWNDES
COUNTIES...

* UNTIL 545 PM EDT

AT 444 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM I-75 AT EXIT 16 TO 9 MILES
NORTHWEST OF JENNINGS TO JENNINGS...OR ALONG A LINE EXTENDING FROM
I-75 AT EXIT 22 TO I-75 AT EXIT 5 TO JENNINGS...MOVING NORTHEAST AT
10 MPH.

THESE STORMS WILL BE NEAR...
  I-75 AT EXIT 16 BY 455 PM EDT.
  VALDOSTA BY 510 PM EDT.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3079 8313 3063 8313 3062 8315 3063 8330
      3086 8344 3103 8326 3081 8309
TIME...MOT...LOC 2045Z 223DEG 11KT 3085 8338 3068 8323
          3064 8306

18-WOOL
Local storm report, May 31, 4:51 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
451 PM EDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND DMG     2 SW MERRILLVILLE       30.93N 83.90W
05/31/2012                   THOMAS             GA   911 CALL CENTER

            DAMAGE TO HOME FROM STRONG THUNDERSTOM WINDS IN THOMAS
            COUNTY.

&&

ELIZABETH.VICKERY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:27 PM EDTSpecial Weather StatementTAEThomas48 min
May 31, 4:45 PM EDTSpecial Weather StatementTAELowndes60 min
May 31, 4:50 PM EDTSevere Thunderstorm WarningTAEBrooks, Thomas40 min
May 31, 5:25 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Lowndes50 min
May 31, 5:38 PM EDTSpecial Weather StatementTAELanier22 min
May 31, 6:44 PM EDTSpecial Weather StatementTAEIrwin, Turner46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.